Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 98, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 9, 2024, 7:39 PM EDT for Pleasants County, Wood County, West Virginia; Athens County, Morgan County, Washington County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2024, 7:39 PM EDT (23:39 UTC)
- Expired
- May 9, 2024, 8:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Athens County, OH, Morgan County, OH, Washington County, OH, Pleasants County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 121 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:14 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 9, 3:14 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 314 PM EDT Thu May 9 2024 .SYNOPSIS... A cold front will bring additional showers and storms this afternoon and evening, with some storms becoming strong to severe, before promoting cooler weather Friday and the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 220 PM Thursday... Showers and thunderstorms are likely to fire up this afternoon, as west to southwest low level flow increases ahead of an approaching low pressure center and cold front. This will begin with isolated to scattered activity this afternoon, followed by a segmented line of convection drifting southeastward this evening into tonight. Clouds were limiting heating across much of the middle Ohio Valley, versus areas nearer and in the mountains. With the opposite pattern in terms of bulk shear, near 60 kts west but down around 40 kts east integrated 0-6 km, overall severe potential is marginal. Also, modest low level storm relative helicity peaking in the 150-200 m2/s2 range will also support some rotation in more organized cells, like within any line segments later on. Pockets of one hour flash flood guidance values of an inch or less, particularly over the middle Ohio Valley, make such areas vulnerable to excessive runoff from any heavier thunderstorm, but vegetation nearing full growth has proven to be a mitigating factor this week. Cooler air and low clouds roll in behind the cold front tonight, and Friday will be a noticeably different day with the low overcast in place. Showers are possible in the afternoon as a mid-upper level short wave trough crosses, but instability, if any, will be limited. After one last warm afternoon for a few days, central guidance reflects cooling from northwest to southeast behind the cold front tonight, and a noticeably cooler day on Friday with lower 60s most of the afternoon across the lowlands, actually below normal for this time of year. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 225 PM Thursday... Precipitation ends from west to east Friday night as transient ridging builds into the region ahead of a northern stream disturbance approaching during the day Saturday. With relatively cool air left in the wake of the Friday system along with relatively early arrival of associated cloudiness, won't realize very much surface heating. Still, should be able to generate some conditional instability, perhaps 500J/kg in the presence of rather stout deep layer shear of 40 to 50KTs by Saturday afternoon. With rather cool air aloft, graupel showers are likely, with some stronger cores also possible yield strong to perhaps marginally severe wind gusts. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 225 PM Thursday... Ridging building into the region yields mainly dry conditions from late Sunday afternoon through Monday. Deep southwesterly flow associated with the next southern stream system will begin to advect moisture back into the region Monday afternoon into Monday evening. Upper level forcing arriving late Monday afternoon into early Tuesday morning will yield an uptick in precipitation coverage. Given the low amplitude of this feature and varied model timing, confidence is not especially high. Transient ridging builds back into the region briefly Wednesday before another system arrives Thursday. Severe risk through this period appears low given a relatively weak flow regime. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 220 PM Thursday... Stratocumulus has scattered out or lifted out of MVFR for the most part, although brief MVFR ceilings are still possible this afternoon. Showers and thunderstorms are likely to fire up this afternoon, ahead of a low pressure system and cold front, already producing scattered showers in east-central Ohio early this afternoon. MVFR to briefly IFR conditions can be expected directly beneath any thunderstorm, with gusty winds also possible in and near the storms. Showers and thunderstorms will diminish after sunset, but onset and ending timing will generally be earliest northwest /PKB/ and latest southeast /BKW/, as the low pressure system and cold front progress southeastward through the area tonight. Stratocu will lower to MVFR and then even IFR behind the cold front overnight tonight, with MVFR ceilings persisting through Friday morning. BKW may not quite lower to IFR until the end of the TAF period, 18Z Friday. There may also be MVFR visibility in mist/drizzle overnight into Friday morning, possibly lowering to IFR at times. Light southwest flow, albeit with the occasional gust here and there, ahead of the cold front this afternoon will become west to northwest behind it tonight, and become a bit gusty at least at BKW by dawn Friday. Moderate west to southwest flow ahead of the front this afternoon will become moderate west to northwest behind it tonight, and then light northwest on Friday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of ceiling and visibility restrictions may vary from forecast. Winds will fluctuate. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H M H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M H H H M M H H H M H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY M M H H H H H H H H H H AFTER 18Z FRIDAY... Lingering IFR conditions behind the cold front remain possible along the mountains Friday afternoon. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JP NEAR TERM...TRM SHORT TERM...JP LONG TERM...JP AVIATION...TRM
Hazardous weather outlook, May 9, 6:15 AM EDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 615 AM EDT Thu May 9 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-101015- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 615 AM EDT Thu May 9 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms are possible this afternoon and evening. The main threats are damaging wind gusts, hail, and localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:46 AM EDT | Flash Flood Warning | RLX | Morgan, Perry | 3 hr |
| May 9, 2:12 AM EDT | Flash Flood Warning | RLX | Perry | 3 hr |
| May 9, 2:13 AM EDT | Flash Flood Warning | RLX | Morgan, Washington | 3 hr |
| May 9, 2:17 AM EDT | Flash Flood Warning | RLX | Morgan, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Severe Thunderstorm Warnings in West Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.